Back to Journals » Clinical Interventions in Aging » Volume 10

Potential drug–drug interactions in Alzheimer patients with behavioral symptoms

Authors Pasqualetti G, Tognini S, Calsolaro V, Polini A, Monzani F

Received 28 April 2015

Accepted for publication 17 June 2015

Published 8 September 2015 Volume 2015:10 Pages 1457—1466

DOI https://doi.org/10.2147/CIA.S87466

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Dr Richard Walker


Giuseppe Pasqualetti, Sara Tognini, Valeria Calsolaro, Antonio Polini, Fabio Monzani

Geriatrics Unit, Department of Clinical and Experimental Medicine, University of Pisa, Pisa, Italy

Abstract: The use of multi drug regimens among the elderly population has increased tremendously over the last decade although the benefits of medications are always accompanied by potential harm, even when prescribed at recommended doses. The elderly populations are particularly at an increased risk of adverse drug reactions considering comorbidity, poly-therapy, physiological changes affecting the pharmacokinetics and pharmacodynamics of many drugs and, in some cases, poor compliance due to cognitive impairment and/or depression. In this setting, drug–drug interaction may represent a serious and even life-threatening clinical condition. Moreover, the inability to distinguish drug-induced symptoms from a definitive medical diagnosis often results in addition of yet another drug to treat the symptoms, which in turn increases drug–drug interactions. Cognitive enhancers, including acetylcholinesterase inhibitors and memantine, are the most widely prescribed agents for Alzheimer’s disease (AD) patients. Behavioral and psychological symptoms of dementia, including psychotic symptoms and behavioral disorders, represent noncognitive disturbances frequently observed in AD patients. Antipsychotic drugs are at high risk of adverse events, even at modest doses, and may interfere with the progression of cognitive impairment and interact with several drugs including anti-arrhythmics and acetylcholinesterase inhibitors. Other medications often used in AD patients are represented by anxiolytic, like benzodiazepine, or antidepressant agents. These agents also might interfere with other concomitant drugs through both pharmacokinetic and pharmacodynamic mechanisms. In this review we focus on the most frequent drug–drug interactions, potentially harmful, in AD patients with behavioral symptoms considering both physiological and pathological changes in AD patients, and potential pharmacodynamic/pharmacokinetic drug interaction mechanisms.

Keywords: AChEIs, Alzheimer, antipsychotic, drug–drug interaction

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]